Mar-Apr '10 | briefing | mail | interviews | articlespsorchat |  don't say this | flaker creativity | flakers' jargon | spouses corner | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | Flake: Confessions of a Psoriatic  | 2010 FlakeHQ, Inc.

Soriatane Side Effects Lingering 5 Years After the Fact
from Ran

Backstory: Soriatane Side Effects Too Awful to Tolerate, from Shirley

Hi. I'm going through very much the same as what Shirley went through. Below is what I've gone through with Soriatane.

I'm 53 and have had Psoriasis since 33.  I took Soriatane 5 years ago for 3 months.  Most parts of my skin cleared up very quickly and I was P-free for a few months.  So, I stopped taking Soriatane.

However, P came back just as fast as it had cleared. Before taking Soriatane, approximately 20% of my skin was covered with P, after quitting Soriatane it spread quickly until it covered three times more of me — approximately 75% coverage head to toe, under all my nails, all over my face.   

And the P patches seemed to develop strong roots under the skin. I have to soak them in water and work at it for hours to remove just parts of them. After all that, it'll come right back in a day or two.  

The pain/itchiness has become much worse.  I've gone through periods in which I just wanted to scream. And my skin flakes so much!  It is just a horrifying experience.

The side effect on hair — I always had a head full of thick hairs — possibly10 times thicker than most. Often, I've had to pay double to have my hair done. But after Soriatane I lost so much hair — probably 75% of it and still losing handfuls daily. So, I don't agree at all that it'll stop "soon" — not even near future. It's lasted 5 years in my case and it’s still going on!

The side effect on the vision — I had better than  20/20 vision before —  I could spot almost anything from a distance that others couldn’t — but that's gone, too. Now, I use prescription eye glasses + 5x magnifying glasses to read a price tag.  My vision gets blurry under certain types of artificial light. Contrarily, under direct sunlight I can almost read everything without glasses or magnification.    

I'm sure there are A LOT more side effects from Soriatane that I'm unaware of. It created a world of pain for me. Hope all of you out there with Psoriasis won't use this medication (or any medication) without knowing the full list of side effects first. No one ever told me Soriatane was known to affect some people the way I’ve described above and Shirley described in her email.  

Thanks, -Ran

*****

Ed’s Response: Thank YOU, Ran. I remember my own Soriatane trial in 2004: I wasn’t on the drug long enough to grow most of the nastier side effects. When all my lesions became not just active, but ANGRY, and began to hurt to the point that clothes were painful to wear, I was quick to say no-thank-you.

The archives here have over 75 documents that are about, or partly about, Soriatane (acitretin) or the earlier drug from which it derived. Ironically, lots of those documents praise the drug. I will say, though, that of all the drugs that have been well covered, pro-and-con, here at FlakeHQ, Soriatane has been one of the least liked. It’s just not a “comfortable” drug. It seems most folks must endure some level of discomfort — typically peeling palms and chapped lips — before any good results are noticed. Based on reports here, the speed with which you cleared on Soriatane and the fact that you stopped using it at 3 months, are not normal indicators. And of course, the longevity of your side effects seems extraordinary, too. I can’t help but wonder what would have happened had you continued to use the drug. Some reports indicate that bad side effects “wear out” at some point and the user returns, more or less, to normal. This is especially true of the peeling palms and chapped lips.

For better or for worse, Soriatane is still out there, still being prescribed, still causing undesirable side effects, and still helping some users palliate their psoriasis. And that’s why I’m glad FlakeHQ is still getting letters like yours, Ran. We need to be reminded.  -Ed

This Month's Mail | Archives

www.flakehq.com